Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 339, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2010, 5:02 PM CDT for Adair County, Adams County, Union County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2010, 5:02 PM CDT (22:02 UTC)
- Expired
- Sep 13, 2010, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Adams County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:11 PM CDT, 51 minutes earlier.
Area forecast discussion, Sep 13, 4:11 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT MON SEP 13 2010 .SHORT TERM /TONIGHT/... PRIMARY CONCERN TONIGHT IS OBVIOUSLY CONVECTIVE TRENDS. MCS HAS GRADUALLY GROWN IN RIGHT ENTRANCE REGION OF SRN GREAT LAKES JET SEGMENT ABOVE ZONE OF WARM ADVECTION AND STEEP MID LEVEL LAPSE RATES ALONG ELEVATED INSTABILITY GRADIENT. CONFIDENCE IN EVOLUTION TONIGHT NOT THE GREATEST WITH DIFFERENT SOLUTIONS FROM NAM/GFS VERSUS HIGHER RESOLUTION WRF RUNS. 12Z SPC NMM WRF RUN PLACES MORE EMPHASIS ON GREATER SFC BASED POTENTIAL TO OUR SOUTH ALONG SRN NE AND IA/MO WRM FRONT DEPICTED ON 20Z SFC ANLYS. 00Z NSSL ARW WRF IS SIMILAR...ALTHOUGH IT DOES DROP MCS INTO NRN IA OVERNIGHT. AT THE MOMENT...IT SEEMS AS THOUGH A NAM/GFS/SREF COMPROMISE IS THE BEST BET WITH A BLEND PRODUCING BOTH SFC BASED AND ELEVATED CONVECTION SIMULTANEOUSLY. WHILE BOTH THE NAM AND GFS BRING ELEVATED CONVECTION INTO IA THROUGH THE NIGHT...NAM IS MUCH MORE AGGRESSIVE WITH INSTABILITY AND STRENGTH OF BAROCLINIC ZONE. 12Z NAM HAD ELEVATED INSTABILITY UP TO 2500 J/KG WITH NIL CINH AND STRONGER ISENT LIFT ALONG 305/310K SFCS AND THIS STRONGER SOLUTION VS GFS MAY BE MORE REALISTIC. COULD SEE SEVERAL ROUNDS OF SEVERE WEATHER AND LOCALLY HEAVY RAINS OVERNIGHT. .LONG TERM /TUESDAY THROUGH MONDAY/...FAIRLY ACTIVE WEATHER PATTERN DURING THE EXTENDED PERIOD WITH A PAIR OF SHORTWAVE TROUGHS TO PUSH ACROSS THE REGION...WITH THE STRONGEST SYSTEM THROUGH ON WEDNESDAY INTO EARLY THURSDAY. MODELS ARE IN DECENT AGREEMENT WITH SHORTWAVE EXITING THE STATE ON TUESDAY...WITH THE NAM A LITTLE MORE AGGRESSIVE TOMORROW MORNING. MODELS SEEM TO BE IN GOOD AGREEMENT WITH BIGGER SYSTEM BY MID WEEK...WITH A QUICK SHORTWAVE TO MOVE ACROSS THE STATE WEDNESDAY AND THEN THE MAIN TROUGH/COLD FRONT TO PUSH THROUGH WEDNESDAY NIGHT INTO THURSDAY. GFS IS SLIGHTLY FURTHER SOUTH WITH QPF BULLSEYE BY THURSDAY MORNING...WHILE THE NAM/ECMWF PEG CENTRAL TO SOUTHERN IOWA FROM 00Z TO 12Z THURSDAY. HOWEVER...VERY SUBTLE DIFFERENCES FROM PREVIOUS MODEL RUNS AND SO WITH THE CONSISTENCY IN MODEL RUNS...INCREASED THE AMOUNT OF QPF AND POP AMOUNTS WEDNESDAY AND WEDNESDAY NIGHT. TUESDAY...INCREASED POPS ACROSS THE SOUTH THROUGH THE MORNING HOURS AS ISENTROPIC LIFT CONTINUES THROUGH 18Z TUESDAY. BUFR SOUNDINGS QUICKLY DRY OUT DURING THE AFTERNOON TUESDAY AND LIFT CONFINES TO THE SOUTHEAST. KEPT WITH TREND OF CONDITIONS DRYING OUT FROM NORTHWEST TO SOUTHEAST TUESDAY AFTERNOON AND EVENING. WEDNESDAY AND THURSDAY...VERY SUBTLE AND WEAK SHORTWAVE TO PUSH ACROSS THE STATE WEDNESDAY MORNING AHEAD OF MAIN TROUGH THAT WILL MOVE ACROSS THE REGION WEDNESDAY EVENING INTO THURSDAY. MAIN CONCERN WAS WITH THE HEAVY RAIN POTENTIAL WEDNESDAY AFTERNOON INTO THURSDAY MORNING. NAM/ECMWF ARE IN GOOD AGREEMENT WITH HIGHEST QPF BULLEYE ACROSS EASTERN CWA WEDNESDAY NIGHT. VERY GOOD ISENTROPIC LIFT ALONG WITH BUFR SOUNDINGS BECOMING DEEPLY SATURATED BY 00Z THURSDAY. WARM LAYER CLOUD DEPTHS RANGE AROUND 12KFT WITH SOME ELEVATED CAPE AVAILABLE WEDNESDAY EVENING. PW VALUES RANGE IN THE 1.50 TO NEAR 2 INCHES WEDNESDAY AFTERNOON INTO EARLY THURSDAY. SHEAR IS NOT TERRIBLY IMPRESSIVE WRT SEVERE POTENTIAL AS 0-1KM VALUES RANGE UNDER 20KTS WITH DEEP LAYER SHEAR UNDER 50KTS. SO BEST SEVERE POTENTIALLY LOOKS TO BE ACROSS SOUTHERN IOWA DURING THE DAY WEDNESDAY AND THEN LOOKS QUICKLY DIMINISH DURING THE EVENING. FRIDAY INTO THE WEEKEND...ANOTHER WEAK SHORTWAVE MOVES ACROSS THE REGION SATURDAY AND SUNDAY AND KEPT WITH ONGOING POPS. NO MAJOR CHANGES PAST FRIDAY WITH THE PREVIOUS FORECAST. && .AVIATION... 13/18Z...CONVECTIVE TRENDS WILL BE THE PRIMARY FOCUS THROUGH THIS PERIOD. EXPECT SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS...THE FIRST OF WHICH IS QUITE ELEVATED...9KFT OR ABOVE...AND JUST CROSSING THE MO RIVER INTO IA NEAR KSUX/KTQE RIGHT NOW. HAVE CARRIED SEVERAL HOURS OF VCSH/CB WORDING AT KFOD TO ACCOUNT FOR THIS...AND MAY HAVE TO INTRODUCE SIMILAR WORDING AT KDSM LATER THIS AFTERNOON. LATER TONIGHT ADDITIONAL AND LIKELY STRONGER CONVECTION SHOULD DEVELOP WEST OF THE MO RIVER REACHING IA EARLY TUE MORNING. THIS SHOULD BE RELATIVELY HIGH BASED AS WELL SO HAVE CARRIED VFR THROUGHOUT THE NIGHT AND TUE MORNING. LOWER CONDITIONS ARE POSSIBLE...BUT CONFIDENCE IN LOCATION AND TIMING NOT GREAT ENOUGH TO CARRY AT THE MOMENT. SIMILAR CONFIDENCE IN CONVECTION...SO NOTHING MORE THAN CB RIGHT NOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...PODRAZIK AVIATION...SMALL
Hazardous weather outlook, Sep 13, 2:59 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CDT MON SEP 13 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-141100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 259 PM CDT MON SEP 13 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS OVER WESTERN IOWA LATE THIS AFTERNOON WILL BECOME MORE NUMEROUS AND STRONGER LATER TONIGHT AS THEY MOVE FROM WEST TO EAST ACROSS THE STATE. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS AS WELL AND LEAD TO PONDING WATER AND LOCALIZED FLOODING...ESPECIALLY OVER SOUTHERN IOWA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NON SEVERE STORMS WILL REMAIN ON TUESDAY MORNING WITH A HEAVY RAIN THREAT...BEFORE ENDING BY MIDDAY. THUNDERSTORM CHANCES WILL RETURN ON WEDNESDAY INTO EARLY THURSDAY...AND AGAIN OVER THE WEEKEND. AT THIS POINT...SEVERE WEATHER APPEARS LIMITED...HOWEVER THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND LOCALIZED FLOODING AROUND MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SMALL
In the hours before
Local storm report, Sep 13, 2:33 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
233 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 3 NNW DOW CITY 41.96N 95.52W
09/13/2010 E0.75 INCH CRAWFORD IA TRAINED SPOTTER
&&
SMALLLocal storm report, Sep 13, 2:43 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL DOW CITY 41.93N 95.49W
09/13/2010 E1.00 INCH CRAWFORD IA POST OFFICE
DIME TO QUARTER HAIL...PARTIALLY COVERING GROUND.
&&
PODRAZIKSpecial weather statement, Sep 13, 3:04 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT MON SEP 13 2010 IAZ044>046-057-058-132100- AUDUBON-CARROLL-CRAWFORD-GREENE-GUTHRIE- 304 PM CDT MON SEP 13 2010 ...STRONG THUNDERSTORMS CONTINUE OVER WESTERN IOWA... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN AUDUBON COUNTY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... AUDUBON BY 310 PM CDT... 7 MILES SOUTH OF COON RAPIDS BY 325 PM CDT... 8 MILES SOUTH OF BAYARD BY 335 PM CDT... GUTHRIE CENTER AND 9 MILES SOUTH OF BAGLEY BY 345 PM CDT... PANORA AND YALE BY 350 PM CDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMALL
Local storm report, Sep 13, 3:57 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
357 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST DENISON 42.02N 95.35W
09/13/2010 M63 MPH CRAWFORD IA MESONET
&&
MS SEP 10Local storm report, Sep 13, 4:00 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 4 S GUTHRIE CENTER 41.62N 94.51W
09/13/2010 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
RHATTEBELocal storm report, Sep 13, 4:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT MON SEP 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 5 SSE PANORA 41.62N 94.34W
09/13/2010 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
RHATTEBEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:27 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 46 min |
| Sep 13, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 50 min |
| Sep 13, 4:04 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 26 min |
| Sep 13, 5:45 PM CDT | Flash Flood Warning | DMX | Cass | 4 hr |
| Sep 13, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Lucas, Wayne | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.